It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


I'm sorry Jennita, but I'm not sure what you're getting at with the whole drinking/liver analogy. It can hardly be compared to my statement regarding stimulant medication and heart disease for these reasons:

1. I was referring to the use of a LOW-DOSE stimulant in the tx of ADD/HD over a relatively short period of time (like maybe a couple years at most).

2. An individual who consumes only SMALL AMOUNTS of alcohol will most likely not end up with liver disease. In individuals who drink a 1/2-pint to a pint of hard liquor every day, for 15 YEARS or MORE, only about 1/3 of those individuals will develop cirrhosis. The next 1/3 will develop fatty liver disease. The remaining 1/3 will sustain some liver damage (obviously), however, it will not be enough to cause any major problems. This is something I have studied... those are the cold hard facts...

3. In a healthy individual it is UNLIKELY (unlikely, NOT impossible) that one would suffer extensive damage to the circulatory system following a short-term, low-dose tx with stimulant meds.

4. Sure, I believe that there are people that have died as a result of these medications. However, let's be realistic here. If we are going to debate the toxicity of medications, why not look at the most widely-used medication in the world: acetaminophen or ASPIRIN...

Unlike stimulant medications, aspirin kills 300-500 people/year (when taken as directed). If it doesn't kill you, it still has the potential to cause hearing loss, chronic catarrh, GI/stomach bleeding, ulcers, abnormal liver function, hepatitis, kidney damage, severe metabolic derangements and hemorrhaging... and that's just the beginning...

And even with all these *potential risks* we, as a society, continue to use aspirin to relieve aches & pains, fever, and more recently it's even being used (by millions) to "prevent heart attacks."

Some people go their whole lives using aspirin with no problems. Some die from it. Just because there is the POTENTIAL for a fatal reaction, should everyone stop taking it? Should hospitals stop trusting it?


Finally, YES, I agree with your statement that certain medications can trigger health problems. But the fact is, most people realize that their is a risk that goes along with taking medication. Most pharmacies (I would assume) even give you a slip with your prescription information along with the drug. This includes side effects, contraindications, etc. If not, you can find info about your prescriptions almost anywhere these days. Many people find it's more important to treat their existing disease than to just "deal with it" because they may have some bad reaction to medication.

Oh and as a side note, I am familiar with the case of the Ritalin death. There is a reason it has been so widely publicized: it is not typical.

Also, a weakened ability to produce adrenaline is not linked to depression. Depression is typically linked to inadequate production of serotonin in the brain.
[QUOTE=malibubarbie999]I'm sorry Jennita, but I'm not sure what you're getting at with the whole drinking/liver analogy. It can hardly be compared to my statement regarding stimulant medication and heart disease for these reasons:

1. I was referring to the use of a LOW-DOSE stimulant in the tx of ADD/HD over a relatively short period of time (like maybe a couple years at most).

2. An individual who consumes only SMALL AMOUNTS of alcohol will most likely not end up with liver disease. In individuals who drink a 1/2-pint to a pint of hard liquor every day, for 15 YEARS or MORE, only about 1/3 of those individuals will develop cirrhosis. The next 1/3 will develop fatty liver disease. The remaining 1/3 will sustain some liver damage (obviously), however, it will not be enough to cause any major problems. This is something I have studied... those are the cold hard facts...

3. In a healthy individual it is UNLIKELY (unlikely, NOT impossible) that one would suffer extensive damage to the circulatory system following a short-term, low-dose tx with stimulant meds.

4. Sure, I believe that there are people that have died as a result of these medications. However, let's be realistic here. If we are going to debate the toxicity of medications, why not look at the most widely-used medication in the world: acetaminophen or ASPIRIN...

Unlike stimulant medications, aspirin kills 300-500 people/year (when taken as directed). If it doesn't kill you, it still has the potential to cause hearing loss, chronic catarrh, GI/stomach bleeding, ulcers, abnormal liver function, hepatitis, kidney damage, severe metabolic derangements and hemorrhaging... and that's just the beginning...

And even with all these *potential risks* we, as a society, continue to use aspirin to relieve aches & pains, fever, and more recently it's even being used (by millions) to "prevent heart attacks."

Some people go their whole lives using aspirin with no problems. Some die from it. Just because there is the POTENTIAL for a fatal reaction, should everyone stop taking it? Should hospitals stop trusting it?


Finally, YES, I agree with your statement that certain medications can trigger health problems. But the fact is, most people realize that their is a risk that goes along with taking medication. Most pharmacies (I would assume) even give you a slip with your prescription information along with the drug. This includes side effects, contraindications, etc. If not, you can find info about your prescriptions almost anywhere these days. Many people find it's more important to treat their existing disease than to just "deal with it" because they may have some bad reaction to medication.

Oh and as a side note, I am familiar with the case of the Ritalin death. There is a reason it has been so widely publicized: it is not typical.

Also, a weakened ability to produce adrenaline is not linked to depression. Depression is typically linked to inadequate production of serotonin in the brain.[/QUOTE]

Actually, there is another theory (as is serotonin...pure theory) that inadequate adrenaline is linked to depression.....for example, Wellbutrin, a popular antidepressant, is a norepinphrine reuptake inhibitor with some inhibition of dopamine. Norepinphrine is really adrenaline. And interestingly enough, dopamine is an intermediate to adrenaline. Now there's talk of using Strattera for depression as well, yet another norepinphrine re-uptake inhibitor.

Now, I'm not saying everyone who takes Ritalin or Adderall will drop dead of heart failure, but even just living with heart disease or other nervous/circulatory/vascular disease is probably not worth it to most people.

I've seen the stuggle and depression when health is gone in some of my family and friends....it's not a happy or productive life I assure you.

But like you said, some are willing to take the risks/damage.

Another point I was making was one does not need to be an alcoholic or even a heavy drinker to suffer from it's use; a family friend died of liver cancer and he was a very moderate drinker, but alas he did drink regularly....a little can do alot over time was my point. It wasn't even hard liquor, mainly wine.

Now I agree, a short period of time for amphetamines may not cause any problems but for some it does, that's a gamble most will take. But if only the trend was for "temporary" use of amphetamines; that would be nice. Unfortunately, the trend is to validate lifelong use of amphetamines for ADD these days, prescribing it to kids and adults alike under the guise of a lifetime disorder.

At any rate, everyone deserves to know the possible long-term effects, whether they do or don't happen to everyone, don't you think so?

And I agree, although relativily safe, aspirin can and is over-used! Some people also can die if they are allergic.

Actually, fish oil has the same blood thinning effect as aspirin, that's why they warn on the fish oil bottle not to take if you are having any blood thinners like aspirin or others.





All times are GMT -7. The time now is 03:16 AM.





© 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!